Alert archive / Colorado / Flash Flood Warnings in 2006
Flash Flood Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 17, 2006, 6:52 PM MDT for Cheyenne County, Colorado. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2006, 6:52 PM MDT (00:52 UTC)
- Expired
- Aug 17, 2006, 8:45 PM MDT
- In force
- 113 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:15 PM MDT | HEAVY RAIN 3.12 | 12 S Arapahoe, CO | 3.12 INCHES OF RAIN IN TWO HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2997 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 180056 FFWGLD COC017-180245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 652 PM MDT THU AUG 17 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 845 PM MDT * AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN CHEYENNE COUNTY. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAVE FALLEN 2 MILES SOUTHEAST OF KIT CARSON...WITH A SECOND AREA OF HEAVY RAIN INDICATED 12 MILES SOUTH OF ARAPAHOE. HEAVY RAIN WILL CONTINUE AS THIS AREA OF STORMS CONTINUES TO SLOWLY MOVE TO THE EAST...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE. THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHEYENNE WELLS THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 155. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT TRY TO DRIVE WHERE WATER CROSSES THE ROAD...AS IT MAY BE DIFFICULT TO DETERMINE HOW DEEP IT IS. LAT...LON 3862 10281 3862 10203 3887 10201 3889 10287 $$ JRM
2 follow-up statements
000
WGUS73 KGLD 180138
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU AUG 17 2006
COC017-180245-
CHEYENNE CO-
731 PM MDT THU AUG 17 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...
AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE BEGINNING TO WEAKEN ACROSS CHEYENNE COUNTY.
ALTHOUGH STORMS ARE WEAKENING...A LARGE AREA OF LIGHT TO MODERATE
RAIN CONTINUES ACROSS THE WARNED AREA. RADAR ESTIMATES OF 2 TO 4
INCHES OF RAIN HAVE FALLEN ALONG A LINE 1 MILE SOUTHEAST OF KIT
CARSON TO 12 MILES SOUTH OF ARAPAHOE. TRAINED SPOTTERS REPORTED 3 TO
4 INCHES OF WATER RUNNING OVER COUNTY ROADS 12 MILES SOUTH OF
ARAPAHOE...AND MEASURED 3.12 INCHES OF RAIN IN THIS AREA. ALTHOUGH
RAIN IS BEGINNING TO LESSEN...WATER MAY STILL BE RUNNING OVER
ROADWAYS AND LOW SPOTS FOR UP TO AN HOUR AFTER THE RAINFALL HAS
ENDED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIT CARSON
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 137 AND 143.
ADDITIONAL RAINFALL AMOUNTS OF AROUND A HALF OF AN INCH ARE
POSSIBLE IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3862 10281 3862 10203 3870 10204 3873 10234
3890 10280
$$
JRM000
WGUS73 KGLD 180241
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT THU AUG 17 2006
COC017-180248-
CHEYENNE CO-
838 PM MDT THU AUG 17 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHEYENNE COUNTY...
RAINFALL HAS DIMINISHED ACROSS SOUTHERN CHEYENNE COUNTY...AND
MODERATE TO HEAVY RAINFALL IS NO LONGER EXPECTED. WATER LEVELS IN
CREEKS MAY STILL BE HIGH FOR THE NEXT FEW HOURS...BUT FLOODING IS NO
LONGER EXPECTED.
LAT...LON 3862 10281 3862 10203 3870 10204 3873 10234
3890 10280
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:40 PM MDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 17, 12:40 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT THU AUG 17 2006 .DISCUSSION... A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE CNTRL HIGH PLAINS TOMORROW AFTERNOON WHICH SHOULD GIVE MUCH OF THE CWA A SHOT AT SOME RNFL. WILL CONTINUE TO WORK OUT ISC ISSUES AND TIMING THROUGH THE TIME OF ZONE ISSUANCE. AS OF NOW IT APPEARS THE NW PORTION OF THE CWA SHOULD SEE TSRA TOMORROW AFTERNOON WITH PERHAPS AN ADDITIONAL CORRIDOR OF TSRA ACROSS THE SE ZONES ASSOC WITH A PRE-FRONTAL TROUGH. THE FRONTAL ACTIVITY IS EXPECTED TO MOVE GENERALLY NORTH TO SOUTH WITH THE FRONT...ENDING BY SUNRISE FOR MOST LOCATIONS. SOME LINGERING SHRA INTO MID-MORNING SAT ARE POSSIBLE ACROSS THE FAR SRN COUNTIES. BY SUNRISE SAT MORNING THE FRONT SHOULD BE WELL SOUTH OF THE CWA GIVEN FRONTAL MOTION WILL BE AIDED BY COLD POOL ENHANCEMENT. THEREFORE...THINK TSRA/SHRA FOR SAT WILL BE CONFINED ACROSS SW KS AND SE CO WITH MY CWA UNDER GENERALLY SUBSIDENCE IN THE WAKE OF A DEPARTING NRN PLAINS TROUGH. CLOUDY SKIES UNDER THE FRONTAL INVERSION SAT MORNING SHOULD MIX OUT TO SCT-BKN BY THE AFTERNOON. I LOWERED SATS HIGH TEMPS A FRAZ FROM WHAT WAS FCSTD. ON SUNDAY THERE EXISTS A CHANCE FOR SHRA/TS TO AFFECT THE CO ZONES BUT CONFIDENCE IS LOW THIS MORNING SO HELD LOW CHANCE POPS ONLY FOR CHEYENNE COUNTY. THE EXTENDED PERIODS APPEAR DRY AND MILD WITH GENERALLY ZONAL FLOW BREAKING DOWN TO NW FLOW BY THE END OF NEXT WEEK... PER SPECTRAL OUTPUT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 17, 10:22 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU AUG 17 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1122 AM CDT THU AUG 17 2006 /1022 AM MDT THU AUG 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING IN EASTERN COLORADO. DUE TO LIMITED INSTABILITY AND WIND SHEAR...STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALL THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE FRIDAY AFTERNOON INTO EARLY SATURDAY. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE THROUGH AT THE SAME TIME. A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THESE FEATURES. AS A RESULT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THIS TIME. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THE POTENTIAL WILL EXIST FOR THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THIS COULD CAUSE FLOODING PROBLEMS IN LOCATIONS THAT RECEIVED HEAVY RAINFALL ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/JDK
In the hours before
Special weather statement, Aug 17, 3:25 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT THU AUG 17 2006 KSZ028-029-172200- GOVE-LOGAN- 425 PM CDT THU AUG 17 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13 MILES NORTH OF SCOTT STATE LAKE...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PERIODS OF VERY HEAVY RAIN ARE ALSO POSSIBLE AS THIS STORM MOVES SLOWLY TO THE NORTH. JRM
Special weather statement, Aug 17, 5:02 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT THU AUG 17 2006 KSZ029-172330- GOVE- 602 PM CDT THU AUG 17 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GOVE...OR NEAR GOVE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 110. JRM
Local storm report, Aug 17, 6:33 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 9 NE KIT CARSON 38.86N 102.68W
08/17/2006 M60 MPH CHEYENNE CO TRAINED SPOTTER
&&
SBLAIRLocal storm report, Aug 17, 6:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 NW LEOTI 38.54N 101.44W
08/17/2006 E0.75 INCH WICHITA KS PUBLIC
0631 PM TSTM WND GST 7 NW LEOTI 38.55N 101.45W
08/17/2006 E60 MPH WICHITA KS PUBLIC
&&
SBLAIRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| Aug 18, 3:06 AM MDT | Flash Flood Watch | GLD | Cheyenne | 21 hr |
| Aug 18, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 28 min |
Nearby
Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.